Iowa, 2020

Tornadoes and Hail in Iowa, March 28, 2020

March 28, 2020 · NWS DVN · 6 events in 4 counties and zones

A strong low pressure system tracked from southwest Iowa to north central Iowa Saturday afternoon. Storms developed, moved across a warm front, and four tornadoes touched down over eastern Iowa and northwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong low pressure system tracked from southwest Iowa to north central Iowa Saturday afternoon. Storms developed, moved across a warm front, and four tornadoes touched down over eastern Iowa and northwest Illinois. A few other storms brought small hail and damaging wind to portions of the region Saturday night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 28, 1:45 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 28, 1:45 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
245 PM CDT Sat Mar 28 2020

.SYNOPSIS...
Issued at 245 PM CDT Sat Mar 28 2020

Impressive surface low was seen on surface analysis deepening over
southwest Iowa with a warm front reaching east across Iowa, from Des
Moines through the Quad Cities E-SE to near Galesburg, Illinois,
North of the front temperatures were in the 40s and 50s, while 60s
to lower 70s were front along and south of the front. GOES imagery
showed mostly clear skies in the warm sector reaching across
northwest Missouri into south central Iowa, where surface based CAPE
was increasing. Further east and southeast, mid and high level cloud
cover was streaming across eastern MO and much of the forecast area.
Latest radar showed new showers and thunderstorms firing along and
north of the front in the forecast area with more isolated
activity over northeast MO into west central IL. An intense upper
level system was seen churning over eastern NE, while a 140 kt plus
upper level jet was lifting northeast out of the southern plains.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 245 PM CDT Sat Mar 28 2020

Severe weather still appears likely over the forecast area this
afternoon into early evening as the intense surface cyclone lifts
through Iowa with its associated instability and very strong shear
impacting the region. A tornado watch is being coordinated as of
this writing. Later tonight into Sunday, the tight pressure
gradient will result in strong surface winds and a wind advisory
will likely be needed.

Storms will continue to develop mid to late afternoon as forcing
from the upper level system overspreads the increasingly unstable
boundary layer and intense deep shear. Isolated supercells,
especially where they cross the warm front will have the greatest
threat for all modes of severe weather including tornadoes. A more
linear complex, possible along the advancing occluded front that
will follow late afternoon into early evening will have a lower
threat for mainly damaging winds. Very fast storm movement, as high
as 50 to 60 mph, will present a warning challenge, but also preclude
much threat for heavy rainfall amounts. This should all wind down
west of the MS River by 7 pm, and across our IL counties by 9 pm.

Southwest to west winds of 25 to 35 mph plus, with gusts over 40 mph
will follow the passage of the occluded front and the tight
circulation around the surface low as it lifts across central Iowa
into MN by morning. A wind advisory will likely be needed at some
time for tonight into Sunday, but will be holding off on issuing
one for now to avoid complicated messaging with the Tornado Watch.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 245 PM CDT Sat Mar 28 2020

Gusty northwest winds, cooler temperatures, and blustery conditions
will be seen Sunday. Turning colder with near to below normal
temperatures and mostly dry conditions will begin the month of April.

Sunday...strong 990mb surface low will continue to lift northeast
out of the region from WI into Lake Superior. Tight pressure
gradient on back side on low will keep northwest winds sustained
around 30 mph with gusts up to 50 mph through much of the day,
making for a blustery day. Cyclonic flow and strong CAA will keep
clouds around for most of the CWA except perhaps the southwest 1/3.
Highs will struggle to reach 50 degrees in northern IL and
northeast IA, with middle 50s elsewhere. If clouds linger longer,
than cooler temperatures will be possible.

Monday...quiet and dry conditions will be seen, with weak high
pressure overhead.  Plentiful sunshine will help boost temperatures
up into the upper 50s and lower 60s.

Tuesday onward...two waves will pass to the south and north of the
area on Tuesday and Wednesday night respectively. Moisture will be
quite limited with both systems and do not expect great chances of
any rainfall if any. Later forecasts may be able to remove PoPs or
drop down to slight chance if dry trend continues. Cooler conditions
arrive Thursday-Saturday, with increasing clouds in cyclonic flow
aloft. Highs will be slightly below normal in the upper 40s and
lower 50s each day. Low temperatures may approach the freezing mark
Friday and Saturday morning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1234 PM CDT Sat Mar 28 2020

IFR to VLIFR conditions due to fog and scattered showers and
thunderstorms will move out of the area early this afternoon as a
warm front lifts northward. Another round of thunderstorms, some
possibly severe, may affect all TAF sites from around 20z to 00Z.
These storms may have large hail and damaging winds. For now,
only strong winds are mentioned in the forecast within TEMPO
groups. A cold front will follow this evening, providing possible
MVFR ceilings and then strong west to southwest winds. By morning
west winds will be sustained from 25 to 30 kts with higher gusts
possible. The strong winds will continue through the end of the
forecast period with possible lingering MVFR ceilings.

&&

.HYDROLOGY...
Issued at 1150 AM CDT Sat Mar 28 2020

A narrow band of heavy rain (2" to 4") fell over the past 24 hours
for portions of Rock Island and Whiteside counties in Illinois and
Scott County in Iowa. The majority of the rain fell in the Rock
River basin as well as direct runoff into the Mississippi River.
The Mississippi River at RCKI2 saw a sharp rise of over 1.5 ft
following the rain, which had observations of 2.77" in 30 min. The
river quickly receded back nearing previous levels.

This heavy rain, which again fell largely in the Rock River basin
has caused forecasts to increase on the Rock River. This prompted
a flood watch to be issued for Como, higher levels at Joslin, and
now Major flooding at Moline. While not 100% confident in reaching
major flood stage, previous forecasts were nearing 14 ft (Major
flood stage) and rainfall ended up being well more than forecast
and future rainfall is not a key component.

For the next 24-48 hours. Fast moving storms are expected across
the HSA, and while they will have potential to produce heavy rain
with PW's above 1.0", the heavy rain should be brief with
excessive amounts not expected. Therefore, not expecting big
changes to tributary river forecasts due to the convection
today/tonight.

What is of more concern is the widespread moderate amounts
expected to the north of the HSA, up across MN, WI & northern IA
as a large are is forecast to see amounts of 0.75" to 1.50". This
water will be making its way into the local reach of the
Mississippi River through the next week, with runoff from the
northern areas (likely including snowmelt runoff as well) moving
into the area into the 2nd week of April. This is being mentioned
as today's river forecasts have saw some increases in peaks, and
many are still rising at the end of the 7 day period as water will
still be moving in from upstream.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Gross
AVIATION...Sheets
HYDROLOGY...Brooks
Hazardous weather outlook, Mar 28, 11:44 AM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1244 PM CDT Sat Mar 28 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291745-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1244 PM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe storms are likely across much of the outlook area this
afternoon and evening. The Storm Prediction Center has a moderate
risk for severe storms along and to the southeast of a line from
Milledgeville, Illinois to the Quad Cities to Keokuk, Iowa. An
enhanced risk extends further to the north and west. Damaging
winds, large hail, and tornadoes are all possible.

Strong to severe storms are expected to develop this afternoon
along and ahead of an advancing cold between 2 pm and 6 pm. These
storms may move as fast as 60 mph.

Strong southwest to west winds will develop this evening behind
a cold front and continue overnight. Sustained winds from 25 to
35 mph are expected with gusts over 45 mph possible.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

West to northwest sustained winds of 25 to 35 mph with gusts
up to 50 mph are expected on Sunday. Fire weather conditions will
remain elevated into Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening.

Sheets

In the hours before

Special weather statement, Mar 28, 10:21 AM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1121 AM CDT Sat Mar 28 2020

IAC031-103-115-139-183-281645-
Louisa-Cedar-Johnson-Washington-Muscatine-
1121 AM CDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOUISA...
SOUTHWESTERN CEDAR...EASTERN JOHNSON...NORTHEASTERN WASHINGTON AND
NORTHWESTERN MUSCATINE COUNTIES UNTIL 1145 AM CDT...

At 1120 AM CDT, a strong thunderstorm was located near Richmond, or
near Washington, moving quickly northeast at 55 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Iowa City, Washington, West Branch, West Liberty, Kalona, Lone Tree,
University Heights, Riverside, Hills, Rochester, Richmond, Buchanan,
Newport, Cedar Valley, Muscatine County Fairgrounds, Washington
Airport, Johnson County Fairgrounds, Sutliff, Haskins and Springdale.

This includes Interstate 80 in Iowa between mile markers 245 and 265.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4125 9163 4136 9182 4186 9138 4169 9109
TIME...MOT...LOC 1620Z 218DEG 50KT 4138 9166

12
Local storm report, Mar 28, 10:46 AM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 AM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HAIL             MORSE                   41.75N 91.43W
03/28/2020  M0.25 INCH       JOHNSON            IA   COCORAHS

            COCORAHS STATION IA-JH-21 IOWA CITY 8.0 NE.

&&

GROSS
Special weather statement, Mar 28, 12:35 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
135 PM CDT Sat Mar 28 2020

IAZ087-088-098-099-ILZ034-MOZ009-010-282045-
Jefferson-Henry IA-Van Buren-Lee-Hancock-Scotland-Clark-
Including the cities of Fairfield, Mount Pleasant, Keosauqua,
Fort Madison, Carthage, Memphis, and Kahoka
135 PM CDT Sat Mar 28 2020

...Strong Winds Possible this Afternoon...

Winds will turn to the southwest and gust over 40 mph at times
this afternoon. Drivers of vans. campers, trailers, and other
high profile vehicles should be extra cautious.

DLS
Special weather statement, Mar 28, 2:42 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
342 PM CDT Sat Mar 28 2020

ILC161-195-IAC045-163-282115-
Rock Island-Whiteside-Scott-Clinton-
342 PM CDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ROCK ISLAND...
SOUTHWESTERN WHITESIDE...EASTERN SCOTT AND SOUTH CENTRAL CLINTON
COUNTIES UNTIL 415 PM CDT...

At 341 PM CDT, a strong thunderstorm was located over Rock Island,
moving northeast at 65 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, East Moline, Silvis,
Eldridge, Milan, Le Claire, Coal Valley, Hampton, Port Byron,
Buffalo, Rapids City, Princeton, Cordova, Riverdale, Oak Grove,
McCausland and Carbon Cliff.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 295 and 306.
 Interstate 80 in Illinois between mile markers 1 and 5.
 Interstate 74 in Illinois between mile markers 1 and 7.
 Interstate 88 near mile marker 1, and between mile markers 12 and
13, and near mile marker 15.
 Interstate 280 between mile markers 8 and 18.

LAT...LON 4167 9013 4151 9034 4150 9037 4149 9037
      4146 9041 4146 9043 4144 9043 4137 9053
      4143 9071 4177 9046
TIME...MOT...LOC 2041Z 211DEG 66KT 4150 9057

Ervin
Local storm report, Mar 28, 2:47 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             1 W BETTENDORF          41.56N 90.49W
03/28/2020  E0.70 INCH       SCOTT              IA   TRAINED SPOTTER

&&

GROSS
Local storm report, Mar 28, 2:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             1 NE BETTENDORF         41.58N 90.46W
03/28/2020  M0.75 INCH       SCOTT              IA   TRAINED SPOTTER

&&

GROSS

The radar

The Quad Cities radar (KDVN), 11 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Scott

When
March 28, 2:52 PM CST
Where
Scott County, 1.7 mi WNW of Pleasant Vly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.580, -90.460

Tornado, Buchanan

When
March 28, 5:15 PM CST to 5:25 PM CST
Where
Buchanan County, 2.53 mi NW of Jesup to 2.57 mi SE of Fairbank
Rating
EF1
Path length
7.38 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.509, -92.081

A tornado touched down north of Jesup, Iowa about 615 PM CDT, March 28th. The tornado moved northeast and caused damage to outbuildings and a barn, and uprooted trees at a farmstead. The tornado was on the ground for about 10 minutes, and traveled a little more than 7 miles. The tornado was rated EF-1, with maximum winds around 90 mph.

Hail, Buchanan

When
March 28, 5:28 PM CST
Where
Buchanan County, 1.81 mi E of Otterville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.497, -91.915

Funnel Cloud, Jones

When
March 28, 6:52 PM CST
Where
Jones County, 1.47 mi NNW of Monticello Muni Arpt
Reported by
Trained Spotter
Coordinates
42.250, -91.180

Trained spotters reported a funnel cloud from a rotating thunderstorm updraft.

Thunderstorm Wind, Dubuque

When
March 28, 7:02 PM CST
Where
Dubuque County, 0.86 mi SE of Farley
Measured
59 kt (68 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
42.440, -90.990

Emergency management relayed a report of measured high winds.

Tornado, Dubuque

When
March 28, 7:25 PM CST to 7:31 PM CST
Where
Dubuque County, 1.76 mi WSW of Sherrill to 2.36 mi NNE of Sherrill
Rating
EF1
Path length
3.8 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.595, -90.814

An EF-1 tornado developed southeast of Sherrill and moved northeast causing significant damage to outbuildings and uprooting trees at several farmsteads. The tornado was rated EF-1 with maximum wind speeds estimated around 110 mph. There were no injuries, and the damaged ended before it crossed the Mississippi River.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyThe tornado archive for Iowa, 2020Warnings in Iowa, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880162, 880150, 880163, 880146, 880151, 880154.